ISSN 1997-7670 (Print)
ISSN 2541-8785 (Online)

List of issues > Series «Mathematics». 2018. Vol. 24

Approximation of Analytic Functions by Universal Vallee-Poussin Sums on the Chebyshev Polynomials

L. K. Dodunova, A. A. Ageikin

As it is known, Chebyshev polynomials provide the best uniform approach of a function. They are a special case of Faber polynomials. A. I. Shvay (1973) proved that the Vallee-Poussin sums are the best approach apparatus in comparison with the partial sums of the series in the Faber polynomials. Therefore, from the point of view of the best approach, it is natural to consider the approach of functions by means of the Vallee-Poussin sums over Chebyshev polynomials. The study of these sums from any point of view is of definite interest. As O.G. Rovenskaya and O. A. Novikov (2016) note, ”during the last decades, the Vallee-Poussin sums and their special cases (Fourier sums and Fejer sums) have been extensively studied by many outstanding specialists in the theory of functions.”

The authors (2017) of this article proved a theorem on the summability of a universal series in Chebyshev polynomials. In this paper we find a subsequence of transformed Vallee-Poussin sums satisfying the conditions of this theorem, that is, these sums are a special case of special sums constructed in the theorem of the authors mentioned above. Thus, the above subsequence of the Vallee-Poussin sums has the universality property. With the help of so-called matrix transformations, a generalization of this property is also obtained for these sums, which consists of the following: on the basis of the selected subsequence, sums are constructed, which uniformly approaches any function from a certain class on the specially defined compact sets. Thus, the sums constructed have the property of universality, which many authors have studied over the years for the functional series. In particular, it was studied for the Fourier series, Dirichlet, Faber, Hermite and other series. Then generalizations of this property were studied. For example, W. Luh (1976) generalized the universality property of a power series.

The existence of universal series and their generalizations was proved in various ways, depending on the specifics of the functions under consideration and the applicability of the methods. The first author (1990) developed a method of matrix transformations, which was subsequently used to solve similar problems (1997, 2012, 2013, 2017). The same method is used to prove the main result of this paper. W. Luh used another method.

About the Authors

Lyudmila K. Dodunova, Cand. Sci. (Phys.–Math.), Assoc. Prof., Lobachevsky State University of  Nizhni Novgorod, 23, Gagarina prospekt, Nizhni Novgorod, 603022, Russian Federation, e-mail: dodunova@inbox.ru

Artem A. Ageikin, second year postrgraduate, Lobachevsky State University of Nizhni Novgorod, 23, Gagarin prospekt, Nizhni Novgorod, 603022, Russian Federation, e-mail: ageickin@yandex.ru

For citation:
Dodunova L. K., Ageikin A. A. Approximation of Analytic Functions by Universal Sums of Valle-Poussin on the Chebyshev Polynomials. The Bulletin of Irkutsk State University. Series Mathematics, 2018, vol. 24, pp. 12-23. https://doi.org/10.26516/1997-7670.2018.24.12
Vallee-Poussin sums, Chebyshev polynomials, universal series, uniform approach






1. Bochkarev S.V. De la Vallee-Poussin Means of Fourier Series for Quadratic Spectrum and Power Density Spectra. Dokl. Russia Akad. Nauk., 2011, vol. 439, no. 3, pp. 298-303. (in Russian) https://doi.org/10.4213/rm9566

2. Chashchina N.S. On the theory of a universal dirichlet series. Izvestiya VUZ. Matematika, 1963, no. 4, pp. 165-167. (in Russian)

3. Chui C.K., Parnes M.N. Approximation by overconvergence of a power series. J. Math. Anal. Appl., 1971, vol. 36, no. 3, pp. 693-696. https://doi.org/10.1016/0022-247X(71)90049-7

4. Damen V. On best approximation and Vallee-Poussin sums. Math. Zametki, 1978, vol. 23, issue 5, pp. 671-683. (in Russian)

5. Dodunova L.K. A generalization of the universality property of Faber polynomial series. Izvestiya VUZ. Matematika, 1990, no. 12, pp. 31-34. (in Russian)

6. Dodunova L.K. Approximation of analytic functions by de la Vallee-Poussin sums. Izvestiya VUZ. Matematika, 1997, no. 3, pp. 34-37. (in Russian)

7. Dodunova L.K., Ageikin A.A. Summation of the Universal Series on the Chebyshev Polynomials. Izvestiya Irkutskogo Gosudarstvennogo Universiteta. Seriya Matematika, 2017, vol. 21, pp. 51-60. (in Russian) https://doi.org/10.26516/1997-7670.2017.21.51

8. Dodunova L.K., Okhatrina D.D. The generalization of the Universal Series in Chebyshev Polynomials. Chebyshev sbornic, 2017, vol. 18, issue 1, pp. 65-72. (in Russian) https://doi.org/10.22405/2226-8383-2017-18-1-65-72

9. Edge J.J. Universal trigonometric series. J. Math. Anal. Appl., 1970, no. 29, pp. 507-511. https://doi.org/10.1016/0022-247X(70)90064-8

10. Efimov A.V. Approximation of periodic functions by de la Vallee-Poussin sums. Izvestiya Akad. Nauk SSSR, ser. Mat., 1959, vol. 23, issue 5, pp. 737-770. (in Russian)

11. Katsoprinakis E., Nestoridis, V., Papadoperakis I. Universal Faber series. Analysis (Munich), 2001, no. 21, pp. 339-363.

12. Korkmasov F.M. Approximation properties of the de la Vallee-Poussin averages for discrete Fourier – Jacobi sums. Siberian Mathematical Journal, 2004, vol. 45, no. 2, pp. 334-355. (in Russian)

13. Luh W. Uber den Sats von Mergelyan. J. Approxim. Theory, 1976, vol. 16, no. 2, pp. 194-198. https://doi.org/10.1016/0021-9045(76)90048-4

14. Men′shov D.E. On universal trigonometric series. Dokl. Akad. Nauk SSSR, 1945, vol. 49, no. 2, pp. 79-82. (in Russian)

15. Rovenskaya O.G., Novikov O.A. Approximation the analytical of periodic functions linear averages of the Fourier series. Chebyshev sbornic, 2016, vol. 17, issue 2, pp. 170-183. (in Russian) http://dx.doi.org/10.22405/2226-8383-2016-17-2-170-183

16. Seleznev A.I. On universal power series. Mat. Sb., 1951, vol. 28, no. 2, pp. 453-460. (in Russian)

17. Seleznev A.I., Dodunova L.K. On two theorems of A.F. Leontev on the completeness of subsystems of Faber and Jacobi polynomials. Izvestiya VUZ. Matematika, 1982, no. 4, pp. 51-55. (in Russian)

18. Sharapudinov I.I. Approximation properties of the Vallee-Poussin averages of partial sums of a mixed series of Legendre polynomials. Math. zametki, 2008, vol. 84, issue 3, pp. 452–471. (in Russian)

19. Shvai A.I. Approximation of analytic functions by polynomials Vallee-Poussin. Ukrainian Mathematical Journal, 1973, vol. 25, no. 6, pp. 848–853. (in Russian)

20. Suetin P.K. Classical orthogonal polynomials. Moscow, Nauka Publ., 1979, 416 p. (in Russian)

21. Suetin P.K. Series in Faber polynomials. Moscow, Nauka Publ., 1984, 336 p. (in Russian)

22. Teljakovskii S.A. Approximation of differentiable functions by de la Vallee-Poussin sums. Dokl. Akad. Nauk SSSR, 1958, vol. 121, no. 3, pp. 426-429. (in Russian)

Full text (english)